Statins may increase the risk of adverse reactions in patients with SLOS
A recent review of available evidence suggests that statins may increase the risk of adverse reactions in individuals with Smith-Lemli-Opitz syndrome (SLOS) compared to those not receiving statins.
SLOS is a congenital disorder caused by defective cholesterol biosynthesis, resulting in cholesterol deficiency and the buildup of precursor molecules in affected individuals. Currently, there is no cure for SLOS, and cholesterol supplementation is the primary biochemical therapy, although with limited evidence. However, anecdotal reports and preclinical studies have suggested that statins, a class of drugs used to lower cholesterol, could be a potential therapy for SLOS.
Limited evidence exists on the effects of statins on neurobehavioral manifestations, growth parameters in children with SLOS, and the levels of disease biomarkers in plasma or cerebrospinal fluid.
“Despite these limitations, current evidence seemingly suggests that statins may increase the risk of adverse reactions in individuals with SLOS receiving statins compared to those who are not. Given the insufficient evidence on potential benefits of statins in individuals with SLOS, and their potential for causing adverse reactions, anyone considering this therapy should take these findings into consideration,” the authors concluded.
Ballout RA, Livinski A, Fu YP, et al. Statins for Smith-Lemli-Opitz syndrome. Cochrane Database Syst Rev. 2022;11(11):CD013521. doi: 10.1002/14651858.CD013521.pub2. PMID: 36373961; PMCID: PMC9661876.